Tennessee, 2011Flash Flood and Flood in Tennessee, January 1, 2011
January 1, 2011 · NWS MRX · 2 events in 2 counties and zones
A strong storm system moved through the area, with isolated flooding occurring as heavy rainfall occurred along and ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved through the area, with isolated flooding occurring as heavy rainfall occurred along and ahead of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 1, 6:30 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 1, 6:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 AM EST SAT JAN 1 2011
.AVIATION...STRONG LOW LEVEL SOUTHERLY JET HAS DEVELOPED IN ADVANCE
OF AN APPROACHING COLD FRONT. LOW LEVEL WIND SHEAR WILL BE A HAZARD
IN FIRST PART OF TAF PERIOD. WIDESPREAD MODERATE TO HEAVY RAIN
SHOWERS WILL CONTINUE ALONG AND EAST OF COLD FRONT. MVFR CONDITIONS
WILL BE PREVAILING BUT PERIODS OF IFR CONDITIONS POSSIBLE DURING THE
HEAVIEST OF SHOWERS. BRIEF THUNDERSTORM ACTIVITY POSSIBLE AT CHA AND
TYS EARLY IN THE TAF PERIOD. FRONT MOVES INTO THE AREA AROUND
01/21Z. MOST PRECIPITATION WILL HAVE MOVED OFF TO THE EAST. TRI IS
THE EXCEPTION WHERE RAINFALL IS POSSIBLE THROUGH MUCH OF THE PERIOD.
FREEZING LEVEL AROUND 11KFT WILL DROP RAPIDLY ALONG AND BEHIND
FRONTAL ZONE AFTER 02/00Z.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
UNICOI...WASHINGTON TN.
WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...EAST
POLK...MARION...MORGAN...SCOTT TN...SEQUATCHIE.
VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: WASHINGTON.
&&
SON/MJBHazardous weather outlook, Jan 1, 3:56 AM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 AM EST SAT JAN 1 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
356 AM EST SAT JAN 1 2011 /256 AM CST SAT JAN 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY WINDS ARE POSSIBLE TODAY IN THE HIGHER ELEVATIONS
OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA
AHEAD OF A COLD FRONT MOVING INTO THE REGION. LOOK FOR MODERATE TO
POSSIBLY HEAVY SHOWERS TO DEVELOP AND MOVE INTO THE REGION
THIS MORNING. RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES
ARE POSSIBLE ACROSS THE CUMBERLAND PLATEAU REGION EXTENDING SOUTH TO
NEAR CHATTANOOGA...WITH AMOUNTS UP TO AN INCH POSSIBLE ELSEWHERE.
RESIDENTS ACROSS THE AREA ARE URGED TO REMAIN UPDATED WITH THE
LATEST FORECAST INFORMATION. KEEP NOAA WEATHER RADIO NEARBY AND IN
THE ALERT MODE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA BY MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY TODAY DUE TO THE POSSIBILITY
OF HEAVY RAINFALL.
Flash Flood, Morgan
- When
- January 1, 8:00 AM EST to 8:45 AM EST
- Where
- Morgan County, Deer Lodge to 0.77 mi SE of Deer Lodge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.200, -84.750
Several inches of water was over the road in the Deer lodge area.
Flood, Monroe
- When
- January 1, 12:00 PM EST to 1:00 PM EST
- Where
- Monroe County, 1 mi S of Madisonville to 1.23 mi SSE of Madisonville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.505, -84.370
Flooding was occurring with several inches of water over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Drought in Texas, January 1 to 31, 2011$76,000 · 18 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281366, 281360.